Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Birmingham, AL

June 17, 2003Marion County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 17, 2003, 5:06 PM CDT for Marion County, Alabama. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 5:06 PM CDT (22:06 UTC)
Expired
Jun 17, 2003, 7:00 PM CDT
In force
114 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 172209
FFWBHM
ALC093-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 700 PM CDT

* AT 505 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
ACROSS MUCH OF THE COUNTY.  A CLUSTER OF SHOWERS AND THUNDERSTORMS 
WILL CONTINUE TO MOVE NORTH ACROSS THE COUNTY THE NEXT HOUR OR SO.  
RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED FROM THESE 
STORMS.  

* SOME LOCATIONS INCLUDE HAMILTON AND BRILLIANT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3409 8803 3397 8787 3424 8767 3429 8811

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:08 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 2:08 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT TUE JUN 17 2003

A WET WEATHER PATTERN WILL CONTINUE. AN UPPER LOW WILL REMAIN TO THE
WEST FOR AT LEAST THE NEXT 24 HOURS...THEN MODELS GRADUALLY OPEN IT
UP AND MOVE IT OFF TO THE EAST. SEVERAL IMPULSES WILL ROTATE AROUND
THIS FEATURE. THE AIRMASS WILL REMAIN QUITE MOIST AND UNSTABLE...AND
A WEAK SURFACE TROF MAY ALSO DRIFT INTO THE AREA...HELPING TO ENHANCE
CONVECTION.  I WILL KEEP POPS HIGH THROUGH THURSDAY...THEN DROP POPS
BACK TO CHANCE CATEGORY AFTER THAT. SHOWERS AND THUNDERSTORMS WILL BE
MOST NUMEROUS FROM MID AFTERNOON THROUGH EARLY EVENING EACH DAY.

.PRELIMINARY NUMBERS...
BHM 70 86 70 85 71 / 60 80 40 60
MGM 72 87 72 87 72 / 60 80 40 60

.BHM...NONE.
Hazardous weather outlook, Jun 17, 1:00 PM CDT, 4 hours 6 minutes before
ALZ011>015-017>050-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NOTHING HAS CHANGED. A MOIST AND UNSTABLE AIRMASS REMAINS PARKED
OVER THE REGION. NUMEROUS SMALL SCALE BOUNDARIES WILL AID IN
THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. ISOLATED STORMS WILL
HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...AND SOME LOCALIZED
AREAS WILL RECEIVE HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A SURFACE FRONT STAYS CLOSE TO THE REGION FOR THE NEXT WEEK OR SO.
THEREFORE...MOIST AND UNSTABLE AIR WILL COVER A LARGE PART OF
THE FORECAST AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST
EACH DAY...WITH THE BEST CHANCE OF RAIN DURING THE AFTERNOON AND
EVENING HOURS. ISOLATED STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LOCALIZED AREAS MAY EXPERIENCE HEAVY RAIN IN A SHORT PERIOD
OF TIME. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:07 PM CDTSevere Thunderstorm WarningBMXWinston23 min
Jun 17, 4:33 PM CDTFlash Flood WarningBMXWinston117 min
Jun 17, 4:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jun 17, 5:12 PM CDTSevere Thunderstorm WarningBMXShelby33 min
Jun 17, 5:19 PM CDTFlash Flood WarningBMXJefferson86 min
Jun 17, 5:51 PM CDTSevere Thunderstorm WarningBMXShelby19 min
Jun 17, 5:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby17 min
Jun 17, 6:03 PM CDTSevere Thunderstorm WarningBMXJefferson27 min
Jun 17, 6:10 PM CDTFlash Flood WarningBMXShelby2 hr
Jun 17, 6:41 PM CDTFlash Flood WarningBMXJefferson79 min
Jun 17, 6:58 PM CDTFlash Flood WarningBMXBlount2 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.